Skip to Content

Does anyone notice weight gain while using amitriptyline?

Responses (19)

twhumphr 19 Feb 2010

That is one of the side effects for that class of drugs.

lynettertafoya 22 Feb 2010

I take another version of that drug called Nortriptyline for prevention of migraines. Yes, I have noticed weight gain also. It's one of those things you just have to weigh the side effects against the the good it will do you. Although I am going to stop taking this drug as soon as I can.

cathyvv 19 May 2010

Amitriptyline side affects include weight gain. I found this out the hard way - after I gained 15 pounds. It reduces your metabolism, makes you crave creamy, high fat foods and increases your appetite. Once I knew that, I was able to get the weight gain under control.

marjorie zych 19 May 2010

I never realized that it could make you gain weight until I read some of these answers. WOW what an eye opener for me. I was wondering why I was gaining weight when I don't do anything but throw up alot due to cancer issues right now. I am on 50mg at bedtime and have actually gained some weight back I really didn't want to but I did and this seems to explain why. I will mention it to the doctor because they couldn't figure out why I was gaining now. Thanks guys you have helped in a way you may not know.

I've been on amitriptyline for years with NO weight gain & NO side effects. I had been taking the generic made by Qualitest Pharmaceuticals for years & never gained an ounce and had NO side effects for years. Then the mail order pharmacy sent me a generic made by Sandoz Inc. I gained TONS of weight in less than 4 months and I had nearly every side effect on the list! But I didn't know they were side effects. I thought I was sick. I went to many Doctors because in addition to the weight gain, I felt very, very sick. I thought I must have had a stomach tumor as I was so swelled up and in so much pain (even had an ultrasound.) Then, I had to take meds for vertigo (severe unexplained dizziness,) and meds for severe reflux (heartburn.) I even went to the eye doctor for blurred vision and got steroid eye drops! I had tons of costly tests. Finally, I figured it out myself. All of my problems were identical to the side effects of amitriptyline. It was not a coincidence.

lking2619 24 Jul 2010

WOW! That is amazing. I take 25 mg of amitriptyline and 100 mg of topamax at bed time for migraines. I have noticed a weight gain and decrease in energy. I am not entirely sure that the amitriptyline is helping as much as the topamax because when I ran out I felt a lot better (but the doctor seems to think that I need both). Your information was very helpful and I know that I will be looking into who makes this version of amitriptyline. Hopefully I can find a better version for me like you found for you. Thank you for the information.

Queenie10 28 Jul 2017

Hi i know this is an old post. But please tell me where you sourced qualitest amitriptyline. Im gaining weight which is soul destroying. Catherine

melt855 11 Aug 2010

Yes, I sure did, 20lbs and I could have kept going. I just weaned off finally from 50 mg to 25mg and then just stopped. Now I'm hoping to see the lbs melt off.

AP-R 7 Feb 2017

I started taking 75 mg of Amitriptyline 2 months ago for chronic headaches. My appetite has increased, and I believe that my metabolism has decreased. I've gained 12 lbs in 8 weeks even though I exercise every day. I don't like it at all! I've made a follow-up appointment to talk with my doctor about options. I appreciate reading your input, so that I know I'm not in this alone.

AP-R 7 Feb 2017

I started taking 75 mg of Amitriptyline 2 months ago for chronic headaches. My appetite has increased, and I believe that my metabolism has decreased. I've gained 12 lbs in 8 weeks even though I exercise every day. I don't like it at all! I've made a follow-up appointment to talk with my doctor about options. I appreciate reading your input, so that I know I'm not in this alone.

Delila 22 Oct 2010

Hi i guess i was one of the luck ones, i didn't gain any weight or get any bad side effects

caringsonbj 25 Jan 2011

this is just one of the side effects (or should I say effects of this particular group of drugs

buggynrabsmum 30 Nov 2012

I have been on a high dose of amitriptyline (150 mg) for over a yeah and I have gained a huge amount of weight.I have always weighed between 53-55kgs except when pregnant.I now weigh 82 kgs.I have very strong cravings for sweets.its a real struggle not to eat them.I had to go to my doctor to try and get off it.I'm on it because of bad post natal depression and even worse anxiety.I can't stay on endep because I'm becoming more and more depressed about my weight.I near kill myself with yoga and the treadmill only to lose 2kgs... from what I've learnt low doses of this Med doesn't case weight gain.I am also really tired all the time...

maccanova 14 Oct 2016

I have been taking ammo for years for neuropathic pain in my amputated leg, but after a few ops, I was able to come off all meds and the weight just dropped off alarmingly. From 94kg to 80kg. However, the pain returned with a vengeance and I went back on ammo but three times the dosage and I have put 5kg on since Nov 2015. Very disappointed because it was a novelty to feel my rib cage.

inevertan 27 Oct 2016

I am here because I have the same question. I have been taking 20 mg for five years and about every few days I have a voracious appetite which is unpleasant. I take this for esophageal spasm pain and it is a necessary med for me, but my gastroenterologist says 20 mg will not increase my appetite. Does any other 20 mg peeps have this problem?

Rceddy 15 Nov 2016

Yes, significantly! I am normally a size 2-4, even size 6. I have gained about 70 lbs, I crave breads like they are going out of style and my normal sweet tooth has been increased by 3-4x. But it significantly helps my Neuralgia, stress and sleep. So I am not quite ready to do anything about my weight, The rest of my diet consists mostly of veggies and cheese.

Derp-D-Derp 24 Dec 2016

When I was younger (20's?), I was STARTED on 125mg for sleep and migraines. Over the next 20 years, I gained over 100 pounds AND became diabetic. After we realized that it was the only "stable" factor that hadn't changed (we were trying to explain the weight gain), I came off and lost 100# in 9 months.

Doctors have told me patients ask to be taken off when people gain 5 pounds at much lower doses.

A few months ago, I agreed to start back on an extremely low dose (25mg) because it's the only med that provides the sleep I need. I insist on being weighed at every meeting (monthly) and up until last month, everything was going fine.

When I hit 50-75mg, I noticed my weight and blood sugar starting to rise. I'm hoping it can be controlled without stopping the drug completely, but it was understood at the start that I was hesitant to "try."

headleer 15 Feb 2017

I have been on Amitriptyline 25 mg for years, without much weight gain. My doctor has recently been increasing my amount for migraines and now I'm on 100 mg daily. I have gained 50lbs since October and I hate it. Luckily I have an appointment with my doctor this week and am going to see what else I can take that doesn't cause weight gain. With working with a nutritionist and on 1400 cal a day I knew something else was going on. Glad I finally found the possible culprit.

Jadeind 20 Feb 2017

I have started on a small dose of this for my nerve pain as I'm weaning off lyrica which was the cause of me gaining 20kg in 12 months, my doctor told me that I wouldn't gain weight on such a small dose. I can't afford to put on any more weight as I became a paraplegic 12 months ago and have to lift myself into my wheelchairs and onto my shower chair . So i am preying once I am off the lyrica in a few more days that my weight will start to come down as it's the only thing that could be causing it, I don't eat enough to put weight on

mfchelsea24 17 Mar 2017

I have!!! i use 25mg for migraines and i gained 20 pounds since 6 months !! i used to weigh 110, vegan, run everyday so healthy. and i weigh 130 pounds and am so bloated!! my period is also messed up.. i stopped the pill but if i stop it will i lose all the weight i gained right away??

Page 1 2 Next
Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions